[Adverse events causing discontinuation of donepezil for Alzheimer's dementia].
Ugeskr Laeger. 2009 Dec 7;171(50):3690-3. PMID: 20003864
Bispebjerg Hospital, Geriatrisk Afdeling G, Denmark. firstname.lastname@example.org
INTRODUCTION: The objective was to investigate the frequency of adverse events (AE) as a cause for discontinuation of donepezil treatment for Alzheimer's dementia (DAT) in a geriatric memory unit.
MATERIAL AND METHODS: Five-year retrospective study of 123 donepezil-treated patients diagnosed with DAT or mixed dementia in a geriatric memory unit. The material covers all patients treated with donepezil and surveyed for 12 months in the memory unit during the period from 14th March 2001 to 7th April 2006.
RESULTS: Among the 123 patients, 106 (86%) suffered from DAT and 17 (14%) suffered from mixed dementia. A total of 100 (81%) were female while 23 (19%) were male. The median age was 84 years. In all, 26 (21%) patients discontinued treatment due to AE. The most frequent AE were nausea/vomiting, diarrhoea and loss of appetite.
CONCLUSION: In 21% of the cases treatment was discontinued within 12 months due to AE. The most frequent AEs were nausea/vomiting, diarrhoea and loss of appetite. For the most part discontinuation took place within the initial three months. However, some treatments were not discontinued until after six months; consequently, treatment should be supervised and patients should have easy access to a memory unit in the case of AE.